Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 129, NWS Lubbock, TX

June 18, 2004Cochran County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Jun 18, 2004, 7:54 PM CDT for Cochran County, Texas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2004, 7:54 PM CDT (00:54 UTC)
Expired
Jun 18, 2004, 9:00 PM CDT
In force
66 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Cochran County, TX

The radar

The Lubbock radar (KLBB), 97 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 3:30 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.9 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2004-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2456 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2004-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2456 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1516 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.7
Supercell composite
7.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

831 
WUUS54 KLUB 190054
SVRLBB
TXC079-190200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
754 PM CDT FRI JUN 18 2004

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COCHRAN COUNTY IN NORTHWEST TEXAS

* UNTIL 900 PM CDT

* AT 754 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  NORTH OF BLEDSOE...OR 14 MILES WEST OF MORTON...MOVING EAST AT 20
  MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE LEHMAN...
  WHITEFACE...BLEDSOE AND MORTON.

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

LAT...LON 3382 10303 3350 10304 3356 10260 3382 10263

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:00 PM CDT, 4 hours 54 minutes earlier.

Area forecast discussion, Jun 18, 3:00 PM CDT, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
300 PM CDT FRI JUN 18 2004

.SHORT TERM...
A WEAK COOL FRONT/OUTFLOW BOUNDARY EXTENDED ACROSS THE EXTREME
SOUTHERN PANHANDLE AND THROUGH THE NORTHERN PART OF THE ROLLING
PLAINS THIS AFTERNOON. THUNDERSTORMS WERE ALREADY FORMING AT 230
PM...ESPECIALLY EAST OF OUR FORECAST AREA.  CONTINUED DEVELOPMENT IS
LIKELY INTO THE EVENING. INSTABILITY AND SHEAR APPEAR SUFFICIENT TO
SUPPORT SUPERCELLS PRODUCING LARGE HAIL AND DAMAGING WINDS. CONSIDER
SEVERE WEATHER WATCH LIKELY FOR THIS AREA. ELSEWHERE INSTABILITY IS
SUFFICIENT FOR STORM DEVELOPMENT BUT APPEAR TO LACK FOCUSING
MECHANISM AT THE MOMENT. STILL EXPECT SCATTERED STORMS TO FORM LATER
THIS AFTERNOON OR EVENING...THUS WILL CARRY CHANCE POPS FOR THE
REMAINDER OF THE AREA.  FOR SATURDAY...CONTINUED SOUTHEAST SURFACE
WINDS WILL MAINTAIN ABUNDANT MOISTURE ACROSS THE AREA.  WILL HAVE TO
SEE IF BOUNDARIES ARE LEFT OVER FROM TONIGHTS STORMS WHICH MAY
INFLUENCE WHERE STORMS WILL FORM.

.LONG TERM...
MID/UPPER LEVEL RIDGE IS EXPECTED TO REMAIN ACROSS THE FORECAST AREA
THROUGH MOST OF THE WEEKEND. RIDGE TO BEGIN WEAKENING LATE SUNDAY AS
A LOW OVER NORTHERN CANADA SINKS SOUTH INTO SOUTHERN ONTARIO BY
TUESDAY AFTERNOON. A BROAD TROUGH IS THEN EXPECTED TO DEVELOP OVER
THE CENTRAL CONUS WITH A RIDGE OVER THE ROCKIES TOWARD THE END OF
NEXT WEEK. LOW LEVEL MOISTURE WILL CONTINUE TO BE ADVECTED ACROSS
THE REGION IN SOUTHEAST LOW LEVEL FLOW WITH THE DRY LINE REMAINING
NEAR THE MOUNTAINS OF NEW MEXICO. WEAK QUASI-STATIONARY FRONT TO BE
OVER THE AREA LATE SATURDAY EXPECTED TO DISSIPATE SATURDAY NIGHT.
THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR THE DRY LINE SATURDAY AND
SUNDAY AFTERNOON WITH STORMS MOVING AROUND THE PERIPHERY OF THE
HIGH. THE THE UPPER LEVEL TROUGH DEVELOPS OVER THE CENTRAL CONUS
ANOTHER FRONT IS EXPECTED TO MOVE SOUTH INTO THE REGION ON TUESDAY.
CONTINUED SLIGHT CHANCE POPS THURSDAY AND FRIDAY AS WEAK MID LEVEL
TROUGH MOVES ACROSS THE REGION.
&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA       62  87  61  93 /  60  20  30  20
TULIA        64  88  64  93 /  70  20  30  20
PLAINVIEW    66  90  65  94 /  50  20  20  20
LEVELLAND    66  93  64  95 /  40  10  20  20
LUBBOCK      68  92  65  95 /  40  10  20  20
BROWNFIELD   70  95  66  96 /  30  10  20  20
CHILDRESS    68  88  68  94 /  70  30  20  10
SPUR         71  93  69  96 /  40  20  20  10
ASPERMONT    73  95  70  96 /  30  20  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

04/08
Hazardous weather outlook, Jun 18, 12:00 PM CDT, 7 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1200 PM CDT FRI JUN 18 2004

TXZ021>044-190443-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
1146 AM CDT FRI JUN 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF THE SOUTH
PLAINS...ROLLING PLAINS...AND EXTREME SOUTHERN PANHANDLE THIS
AFTERNOON AND EVENING.

SCATTERED THUNDERSTORMS ARE EXPECTED TO BEGIN DEVELOPING AROUND MID
AFTERNOON AS TEMPERATURES WARM INTO THE MID 90S. WHILE MOISTURE AND
INSTABILITY WILL BE SUFFICIENT FOR STORMS TO FORM ANYWHERE IN THE
REGION...A BOUNDARY OF SLIGHTLY COOLER AIR LEFT OVER FROM
THUNDERSTORMS LAST NIGHT MAY HELP INCREASE THE THREAT OVER THE
EXTREME SOUTHERN PANHANDLE AND ROLLING PLAINS...MAINLY NORTH OF A
LINE FROM GUTHRIE TO SILVERTON...TULIA...AND DIMMITT.  STORMS WHICH
DO FORM SHOULD MOVE TO THE NORTHEAST OR EAST.  LARGE HAIL AND
DAMAGING WINDS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...

SEVERE THUNDERSTORMS MAY OCCUR SATURDAY AFTERNOON AND EVENING ACROSS
THE SOUTHWESTERN PANHANDLE AND WESTERN SOUTH PLAINS. STORMS ARE
EXPECTED TO INITIATE ALONG THE DRYLINE...WHICH WILL MOVE EAST IN THE
AFTERNOON TO NEAR THE TEXAS...NEW MEXICO BORDER. THE PRIMARY THREATS
WILL BE LARGE HAIL AND DAMAGING WIND GUSTS.

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, Jun 18, 3:38 PM CDT, 4 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
338 PM CDT FRI JUN 18 2004

TXZ021>038-190300-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
HALE-HALL-HOCKLEY-KING-LAMB-LUBBOCK-MOTLEY-PARMER-SWISHER-
338 PM CDT FRI JUN 18 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR THE EXTREME SOUTHERN TEXAS PANHANDLE AND PARTS OF THE SOUTH
PLAINS AND ROLLING PLAINS. THE WATCH IS IN EFFECT UNTIL 1000 PM CDT
THIS AFTERNOON AND EVENING FOR THE FOLLOWING COUNTIES...

PARMER...CASTRO...SWISHER...BRISCOE...HALL...CHILDRESS...BAILEY...
LAMB...HALE...FLOYD...MOTLEY...COTTLE...COCHRAN...HOCKLEY...
LUBBOCK...CROSBY...DICKENS...AND KING

SOME COMMUNITIES WITHIN THE WATCH INCLUDE...
FRIONA...DIMMITT...TULIA...SILVERTON...MEMPHIS...CHILDRESS...
MULESHOE...LITTLEFIELD...PLAINVIEW...FLOYDADA...MATADOR...PADUCAH...
MORTON...LEVELLAND...LUBBOCK...CROSBYTON...DICKENS...AND GUTHRIE.

HAIL UP TO 3 INCHES IN DIAMETER...DAMAGING WIND GUSTS UP TO 70 MPH
AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

THE SEVERE THUNDERSTORM WATCH IS ALONG AND 85 STATUTE MILES EAST AND
WEST OF A LINE FROM 90 MILES NORTHEAST OF DALHART TEXAS TO 25 MILES
SOUTHEAST OF LUBBOCK TEXAS.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
SEVERE THUNDERSTORMS TO DEVELOP IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

JW

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 7:39 PM CDTSevere Thunderstorm WarningLUBBailey66 min
Jun 18, 8:01 PM CDTSevere Thunderstorm WarningLUBLamb59 min
Jun 18, 9:00 PM CDTSevere Thunderstorm WarningLUBLamb45 min
Jun 18, 9:04 PM CDTSevere Thunderstorm WarningLUBCastro56 min
Jun 18, 9:34 PM CDTSevere Thunderstorm WarningLUBHockley41 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.